Summer definitely has arrived, as the temperature continues to rise.
These days, it’s important to be more mindful and watchful of the medications one takes. I love the summer months and the extended days of sun and heat. They make up for all those cold winter months I experienced growing up in Pennsylvania. I’m always in favor of trips to the beach and carefree swimming in the ocean.
The reasons that everyone loves summer — the water, sun and heat — are the same reasons that extra care must be taken when using medications.
During hot weather, it is easy to become dehydrated. This is because fluid (water) evaporates more rapidly from skin. Dehydration is made worse when individuals decrease their fluid intake in an attempt to manage bathroom visits. Add in “water pills,” or diuretics, and the loss of fluid, or dehydration, can be profound.
Dehydration may lead to lightheadedness and/or complaints of a racing heart, which may be caused by the heart pumping against a smaller volume of blood. Additionally, constipation often is caused by not consuming enough fluids and may be worsened in summer due to evaporation of fluid from the skin.
Fluids, preferably water, are needed to keep the kidneys and other parts of the circulatory system performing properly and to assure more regular bowel and bladder habits. Everyone, regardless of age, should consume more fluids on hot days.
When certain medications are taken, exposure to the sun also may cause individuals to sunburn more easily. Reactions may occur with topical tetracycline and some sulfur-based products. Medications taken orally also may cause this response.
Always check with your doctor and/or pharmacist about being in the sun when starting any new medication. Reactions to medications often depend on the dosage, length of time in the sun and intensity of sun exposure. You may have to limit or avoid exposure to the sun. And don’t forget to wear protective, light-colored/lightweight clothing (including hats and scarves), and use sunscreen products, repeating applications at least every two hours.
The heat generally causes greater problems for us as we age. Certain medications — such as heart and blood-pressure drugs, sedatives and tranquilizers — may worsen this problem, causing individuals to be less likely to sweat and perspire, affecting the body’s natural response to the heat and humidity. When the release of heat through sweating is suppressed, trouble is almost certain. Overheating may result in muscle cramps, fatigue and dizziness and even can lead to heatstroke, a potentially life-threatening condition. Use extra care to prevent becoming overheated.
And remember, if you exercise outside, do it during the cooler periods of the day ? early morning and evening times are better. Wear lightweight summer clothes and keep a cool, non-alcoholic beverage handy.
Again, always seek support and direction from health professionals specially trained to address the results and side effects of the medications you are taking.
So enjoy the warm, sunny summer, but be aware that medications ? prescriptions, over-the-counter medications and supplements ? may require special management and precautions during this time of year.
Stay well, my friends.
DeLong is the executive director of The Suites at Station Exchange.Contact him at 912-531-7867 or go to www.thesuitesatstationexchange.com.